Oregon, 2016

Funnel Cloud in Oregon, May 15, 2016

May 15, 2016 · NWS PQR · 1 event in 1 county or zone

An upper level trough moved over northwest Oregon on May 15th, and created enough instability and shear to produce at least one funnel cloud near Albany.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

An upper level trough moved over northwest Oregon on May 15th, and created enough instability and shear to produce at least one funnel cloud near Albany.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at May 15, 12:50 PM PST, 3 hours 25 minutes earlier.

Area forecast discussion, May 15, 12:50 PM PST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Portland OR
150 PM PDT Sun May 15 2016

.SYNOPSIS...An upper low over ne Oregon will continue to produce
showers over sw Washington and nw Oregon tonight and Monday. The
showers will decrease from west to east as the upper low moves
further to the ne. AN upper level ridge will move over the area
Monday night and Tuesday for drier and warmer weather. Another
upper low will drop south from Alaska Wednesday and Thursday and
bring a return to cool and showery weather late in the week that will
likely persist through next weekend.

&&
.SHORT TERM...Moisture wrapping around an upper low currently over ne
Oregon is continuing rain across sw Washington and nw Oregon this
afternoon and evening. The rain will decrease west of the Cascades
tonight, then gradually decrease over the Cascades Monday as the
upper low moves further to the ne.

High pressure will build aloft Monday and Tuesday as a positively
tilted ridge moves over the Pacific NW. This will result in drier
weather Monday night with temperatures warming above normal Tuesday
afternoon. This dry and warm period will be short-lived as another
upper level low will drop south from the Gulf of Alaska and bring a
return to showery weather Wednesday. TJ

.LONG TERM...A seasonally cool upper low will move over sw Washington
and nw Oregon Thursday. The models are in fair agreement that this
upper low will become quasi-stationary and remain over the Portland
forecast area through at least Saturday. This low is cooler than the
most recent upper low with modeled 500mb temperatures around -28 degC
(10 degC cooler than previous upper low). Snow levels will lower
Wednesday and Thursday, and possibly down to the Cascade passes
Thursday night where they remain through Friday. Models indicate that
there will also be less moisture available with this low compared to
the previous one. Models diverge on when the upper low will exit the
area with the GFS keeping it over nw Oregon through Sunday.
Thunderstorms are possible as the upper low moves over the area, but
am going to wait until the models become in better agreement on the
position and migration of the low before adding any chances to the
forecast. TJ

&&
.AVIATION...Cigs slowly trying to lift to VFR as wraparound
moisture around a slow moving low pressure system is slowly
decreasing this afternoon. Still some MVFR conditions around and a
pocket or two of IFR. Still looks like conditions inland will try
to lift to VFR later this afternoon and evening as the
precipitation breaks up into showers. Showers should decrease
tonight and Monday, though a few may linger in the mountains into
Monday afternoon. Otherwise expect conditions Monday afternoon to
rise to VFR.

KPDX AND APPROACHES...Steady rain and drizzle this morning
continues into the afternoon with conditions flipping between MVFR
and VFR. The precipitation should still break up into showers
later this afternoon and evening with cigs rising to VFR. Expect
MVFR cigs to redevelop tonight in the continued onshore flow with
greatly diminished shower activity. Conditions should rise to VFR
Monday afternoon. PT

&&
.MARINE...High pressure will begin to strengthen over the
northeast Pacific and the coastal waters this afternoon, and
continue through much of this week. Expect winds 10 to 15 kt this
afternoon and tonight. High pressure offshore strengthens further
Monday, with thermal low pressure strengthening over northern
California Monday afternoon and extending to the coast by Tuesday.
This will bring increasing northerly winds. Low end small craft
advisory winds are possible over the central Oregon waters Monday
late afternoon and evening. Northerly winds strengthen further on
Tuesday before an upper level low approaches the coast Wednesday
and weakens the pressure gradient over the waters for the second
half of the week.

Total wave heights to remain around 4 ft through the first part
of next week. Model wave spectral guidance suggests multiple 1-2
ft wave sets with differing periods and directions. However, the
dominant direction appears to be NW through early this week with
periods around 12 seconds. A larger W-NW swell arrives around the
middle of this week, possibly building seas to near 8 to 10 feet.
PT

&&
.PQR WATCHES/WARNINGS/ADVISORIES... OR...None.
WA...None.
PZ...None.

&&

Interact with us via social media: www.facebook.com/NWSPortland
www.twitter.com/NWSPortland

This discussion is for Northwest Oregon and Southwest Washington
from the Cascade crest to 60 nautical miles offshore. The area is
commonly referred to as the forecast area.

In the hours before

Special weather statement, May 15, 3:19 PM PST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
419 PM PDT SUN MAY 15 2016

ORZ008-152345-
SOUTH  WILLAMETTE VALLEY-
419 PM PDT SUN MAY 15 2016

...SHOWERS AND POSSIBLE FUNNEL CLOUD IN WEST CENTRAL LINN COUNTY...

AT 415 PM PDT...THE PUBLIC REPORTED A POSSIBLE FUNNEL CLOUD WEST OF
LEBANON...OR 7 MILES SOUTHEAST OF ALBANY...MOVING SOUTHEAST AT 15
MPH. RADAR INDICATED THE SHOWERS WERE WEAK...AND IT IS UNLIKELY THAT
THE FUNNEL WILL TOUCH GROUND. HOWEVER...IF A FUNNEL DOES APPROACH...
SEEK SHELTER IN A STURDY BUILDING.

LOCATIONS IMPACTED INCLUDE...
LEBANON...BROWNSVILLE...AND SODAVILLE.

THIS INCLUDES THE FOLLOWING HIGHWAYS IN OREGON...
 INTERSTATE 5 BETWEEN MILE MARKERS 224 AND 228.
 U.S. HIGHWAY 20 EAST OF ALBANY BETWEEN MILE MARKERS 13 AND 17.

LAT...LON 4453 12281 4438 12298 4453 12309 4457 12306
TIME...MOT...LOC 2315Z 314DEG 13KT 4453 12302

DE
Local storm report, May 15, 3:52 PM PST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
452 PM PDT SUN MAY 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     FUNNEL CLOUD     6 SE ALBANY             44.56N 123.00W
05/15/2016                   LINN               OR   TRAINED SPOTTER

&&

DELSON

The radar

The Portland,OR radar (KRTX), 127 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Linn

When
May 15, 4:15 PM PST
Where
Linn County, 6 mi SE of Albany
Reported by
Trained Spotter
Coordinates
44.569, -122.994

A trained spotter reported seeing a funnel cloud near Albany, Oregon.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2016Every state in 2016This day in weather historyWarnings in Oregon, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634635.